Thanks for your reply.
Xanax (Alprazolam) is a short acting benzodiazepine and it is comparatively difficult to taper down and stop a short acting benzodiazepine specially when taken for a very long duration.
There are two possible options in your case.
1. Since you are not on a very high dose of Xanax, one possible option could be to slowly taper down this medicine. Rate of tapering vary from individual to individual and most patients can tolerate dose reduction of .25 mg per week or in extreme cases .125 mg per week. During the tapering process, withdrawal symptoms might appear but in most cases, they usually subside by its own within 7-14 days. So if you prepared to face the withdrawal symptoms, you can discuss with your doctor about giving it a try. During this process, if withdrawal symptoms appear and you are not able to tolerate them, all your doctor needs to do is to raise the dose again to last previous tolerable level and then began taper down more slowly.
2. Second option is to switch over the short acting benzodiazepine with a comparable dose of long acting benzodiazepine like Valium or Clonazepam (Klonopin) and then taper it down slowly. It is comparatively easier to taper a long acting benzodiazepine because of its long half life in the body.
We personally prefer to use Clonazepam for this purpose.
So yo can discuss with your doctor about both the options and choose accordingly.
Would like to know your views regarding my suggestions. Please feel free to ask further if you have any other query.